SEARCH

SEARCH BY CITATION

Keywords:

  • Anticonvulsants;
  • Teratogenicity;
  • Epilepsy;
  • Pregnancy

Summary: : To determine the primary factors responsible for the increased incidence of malformation in the offspring of antiepileptic drug (AED)-treated epileptic mothers, special attention was paid to drug combinations in a prospective study of 172 deliveries. Variables used for analysis were eight antiepileptic drugs (AEDs) and total daily dosages (drug score), and seven background factors consisting of maternal age at delivery, gravida, outcome of previous pregnancy, etiology and type of epilepsy, occurrence of seizures in the first trimester of pregnancy, and seizure frequency during pregnancy. The overall rate of malformation was 14.0%. Thirty-one patients were administered a single drug, and the rate of malformation was 6.5%. The remaining 141 patients were treated with multiple AEDs, and the rate of malformation was 15.6%. The drug score of the latter group was significantly higher than the former (p = 0.01). There was no definite dose- dependent increase in the incidence of malformations associated with any individual AEDs. There was no relationship between the type of defect and individual AEDs. Wilcoxon rank-sum test revealed significant association between the drug score, valproate (VPA), and congenital malformation. Carbamazepine (CBZ) also reached an almost significant level. Furthermore, VPA polypharmacy produced the highest incidence of malformation, higher than that produced by any other AED or drug combination. There was no significant association between the presence of malformations and the other putative risk factors. These results suggest that high dose of AEDs reflecting polypharmacy, VPA polypharmacy in particular, are primary factors responsible for the increased incidence of congenital malformation in the offspring of treated epileptic mothers.

RÉSUMÉ

Afin de déterminer les facteurs primares de ľaccroissement do risque de malformation chez les enfants issus de mères égpileotiques traitées, une attention particuliee réàété portge aux associations de médicaments antigpéleptiques dans une éuide prospective de 172 accouchements. Les variables suivantes ont été analysées: 8 antiépileptiques et leur dose quotidienne totale, ainsi que 7 facteurs de contexte (äge de la mére au moment de ľaccouchement, parité, résultats des grossesses antérieures, étiologie et type de ľépilepsie, survenue de crise pendant le premier trimestre de la grossesse, et fréquence des crises pendant la grossesse). Le taux global de malformations a été de 14.0%. 31 patientes recevaient une monothérapie, avec un taux de malformations de 6.5%. Les autres 141 patientes étaient traitées avec plusieurs médicaments antiépileptiques, et le taux de malformations a été de 15.6%. Ce dernier taux est significativement plus élevé que le precedent (p = 0.01J. II n'y avait pas de dose-dépendance évidente dans ľincidence des malformations en fonction des différents antiépileptiques. Il n'y avait pas de correlation entre le type de malformation et le type ďantiépileptique. Le test de Wilcoxon a révélé une association significative entre le valproate (VPA) et les malformations con-génitales. La carbamazépine (CBZ) présentait une relation presque significative avec les malformations. De plus, une polymédication avec VPA a produit la plus importante incidence de malformations, supénieure à tout autréantiepileptique ou association. Il n'y a pas eu ďassociation significative entre la présence de malformations et les autres facteurs de risque possibles. Ces résultats suggèrent que le traitement à doses élevées par médicaments antiépileptiques, en particulier la polythérapie au VPA, est un facteur primaire de ľaugmentation ďincidence des malformations congénitales chez les enfants issus de mères épileptiques.

RESUMEN

En un estudio prospectivo de 172 partos, se ha prestado atencién especial a la utilización de combinación de medicamentos para determinar los factores primarios que pudieran ser respon-sables de un incremento de la incidencia de malformaciones en los recién nacidos de madres epileapticas tratadas con medicación antiepiléptica. Se han utilizado 8 medicaciones antiepilépticas como variables para determinar en este análisis (AEDs) así como el total de las dosis utilizadas diariamente (“score” de medica-mento) y 7 factores de los antecedentes: edad de la madre en el momento del parto, nûmero de embarazos, resultado de los embarazos previos, etio logía y tipo de la epilepsyía, presencia de ataques en el primer trimestre del embarazo y frecuencia de los ataques durante el embarazo. El nûmero total de malformaciones fue de 14.0%. Treinta y un casos habían tornado sólo una medicación y el numero de malformaciones fue de 6.5%. Los restantes 141 casos habían sido tratados con multiples AEDs y el nûmero de malformaciones fue del 15.6%. La “score” de medi-camento de este ultimo grupo fue significativamente más elevado que en el previo (p = 0.01). No se encontrf un incrementó definitivo, dosis-dependiente, en la incidencia de las malformaciones en relación con ningén AEDs individual. No se observo‘ ningén tipo de relatión entre la clase de defecto y los AEDs individuales. El test del nivel de la suma de Wilcoxon mostró una relación significativa entre la “score” de la medicacioan, Valproate (VPA), y la malformación congénita. La Carbamacepina (CBZ) también alcanzó un nivel casi significativo. Además, la polifarmacia VPA produjo los más altos niveles de incidencia de malformaciones, más elevados que ninguna otra malformación antiepiléptica o combinación de drogas. No se encontró asociación significativa entre la presencia de malformaciones y la de otros factores de riesgo putativos. Estos resultados sugieren que dosis altas de medicaciones antiepilépticas que reflejan polifarmacia, en particular la polifarmacia de VPA, son los factores más importantes responsables para el aumento de la incidencia de malformaciones congénitas en los hijos de las madres epilépticas tratadas.

ZUSAMMENFASSUNG

Um die primär verantwortlichen Faktoren für das erhöhte Vorkommen von Fehlbildungen bei Kindern von mit Antiepilep-tika behandelten Müttern zu ermitteln, wurde in einer prospektiven Studie bei 172 Geburten der Kombination von Antiepileptika besondere Aufmerksamkeit gewidmet. Als Variable gal ten 8 Antiepileptika (AEDs), sowie tägliche Gesamtdosis (drug-score) und 7 Hintergrundfaktoren, wie Alter der Mutter, Schwangerschaft, vorherige Schwangerschaften, Ätiologie und Typ der Epilepsie, Auftreten von Anfällen im ersten Trimester der Schwangerschaft und Anfallshäfigkeit während der Schwanger-schaft. Die Gesamtrate der Fehlbildungen lag bei 14.0%. Bei Patienten mit Monotherapie lagen die Fehlbildungen bei 6.5%. Die verbliebenen 141 Fälle erhielten eine Kombinationstherapie und boten in 15.6% Fehlbildungen. Bei dieser Gruppe lag der drug-score wesentlich höher als bei der ersten Gruppe (p = 0.01). Ein eindeutiger dosis-abhängiger Anstieg von Malformationen mit irgendeinem Antiepileptikum konnte nicht gefunden werden. Ferner bestand keine Beziehung zwischen Typ des Defekts und Antiepileptika. Der Wilcoxon-Test zeigte signifikante Assoziationen zwischen dem drug-score von Valproat und con-genitalen Fehlbildungen. Auch Carbamazepin erreichte eine fast signifikante Ḧone. Weiterhin bewirkte die Valproat-Kombination die höchste Malformationsrate–höher als irgendeine andere Kombination oder ein einzelnes Antiepileptikum. Es bestand keine signifikante Korrelation zwischen Auftreten von Fehlbildungen und den anderen Risikofaktoren. Die Ergenisse lassen vermuten, daβ hohe Dosen von Antiepileptika im Sinne der Polypharmazie, besonders Valproat, für das erhöte Auftreten von Fehlbildungen verantwortlich sind bei Kindern von antiepileptisch behandelten Müttern.